Convergence of a multiscale finite element method for elliptic problems with rapidly oscillating coefficients. (English) Zbl 0922.65071

This paper proposes a multiscale finite element method able to solve a class of 2D, second-order elliptic boundary value problems with highly oscillatory coefficients. Typical applications arise in composite materials or flows in porous media. The objective is to develop a numerical method which can capture the effect of small scales on large scales without resolving the small scale details.
It starts by setting the 2D model problem and the associate multiscale finite element method (§2). A review of the homogenization method is developed in §3. The convergence of the approximate method is analyzed when \(h<\varepsilon\) and \(h>\varepsilon\), where \(h\) and \(\varepsilon\) denotes respectively the mesh size and the small scale parameter (§§4 and 5). The study of the asymptotic structure of the discrete linear system is conducted in §6. Finally, some numerical experiments illustrate the reliability of these methods.
This is a very nice paper which addresses important engineering problems and which includes strong mathematical bases as well as validation by pertinent numerical experiments.


65N30 Finite element, Rayleigh-Ritz and Galerkin methods for boundary value problems involving PDEs
74S05 Finite element methods applied to problems in solid mechanics
76S05 Flows in porous media; filtration; seepage
76M10 Finite element methods applied to problems in fluid mechanics
65F10 Iterative numerical methods for linear systems
65N12 Stability and convergence of numerical methods for boundary value problems involving PDEs
35J25 Boundary value problems for second-order elliptic equations
35B27 Homogenization in context of PDEs; PDEs in media with periodic structure
Full Text: DOI


[1] M. Avellaneda, Th. Y. Hou, and G. C. Papanicolaou, Finite difference approximations for partial differential equations with rapidly oscillating coefficients, RAIRO Modél. Math. Anal. Numér. 25 (1991), no. 6, 693 – 710 (English, with French summary). · Zbl 0755.65088
[2] Ivo Babuška, Gabriel Caloz, and John E. Osborn, Special finite element methods for a class of second order elliptic problems with rough coefficients, SIAM J. Numer. Anal. 31 (1994), no. 4, 945 – 981. · Zbl 0807.65114
[3] I. Babuška and J. E. Osborn, Generalized finite element methods: their performance and their relation to mixed methods, SIAM J. Numer. Anal. 20 (1983), no. 3, 510 – 536. · Zbl 0528.65046
[4] I. Babuška and J. E. Osborn, Finite element methods for the solution of problems with rough input data, Singularities and constructive methods for their treatment (Oberwolfach, 1983) Lecture Notes in Math., vol. 1121, Springer, Berlin, 1985, pp. 1 – 18.
[5] I. Babuška and W. G. Szymczak, An error analysis for the finite element method applied to convection diffusion problems, Comput. Methods Appl. Mech. Engrg. 31 (1982), no. 1, 19 – 42. · Zbl 0507.76087
[6] J. Bear, Use of models in decision making, Transport and Reactive Processes in Aquifers , Balkema, Rotterdam, 1994, pp. 3-9.
[7] A. Bensoussan, J.-L. Lions, and G. Papanicolaou, Boundary layer analysis in homogeneization of diffusion equations with Dirichlet conditions in the half space, Proceedings of the International Symposium on Stochastic Differential Equations (Res. Inst. Math. Sci., Kyoto Univ., Kyoto, 1976) Wiley, New York-Chichester-Brisbane, 1978, pp. 21 – 40. · Zbl 0411.60078
[8] Alain Bensoussan, Jacques-Louis Lions, and George Papanicolaou, Asymptotic analysis for periodic structures, Studies in Mathematics and its Applications, vol. 5, North-Holland Publishing Co., Amsterdam-New York, 1978. · Zbl 0404.35001
[9] M. E. Cruz and A. Petera, A parallel Monte-Carlo finite-element procedure for the analysis of multicomponent random media, Int. J. Numer. Methods Eng. 38 (1995), 1087-1121. · Zbl 0823.73063
[10] L. J. Durlofsky, Numerical-calculation of equivalent grid block permeability tensors for heterogeneous porous media, Water Resour. Res. 27 (1991), 699-708.
[11] B. B. Dykaar and P. K. Kitanidis, Determination of the effective hydraulic conductivity for heterogeneous porous media using a numerical spectral approach: 1. Method, Water Resour. Res. 28 (1992), 1155-1166.
[12] Weinan E and Thomas Y. Hou, Homogenization and convergence of the vortex method for 2-D Euler equations with oscillatory vorticity fields, Comm. Pure Appl. Math. 43 (1990), no. 7, 821 – 855. · Zbl 0701.76028
[13] Y. R. Efendiev, Ph.D. thesis, Caltech, 1998.
[14] Björn Engquist and Thomas Y. Hou, Particle method approximation of oscillatory solutions to hyperbolic differential equations, SIAM J. Numer. Anal. 26 (1989), no. 2, 289 – 319. · Zbl 0675.65093
[15] J. Frehse and R. Rannacher, Eine \?\textonesuperior -Fehlerabschätzung für diskrete Grundlösungen in der Methode der finiten Elemente, Finite Elemente (Tagung, Univ. Bonn, Bonn, 1975) Inst. Angew. Math., Univ. Bonn, Bonn, 1976, pp. 92 – 114. Bonn. Math. Schrift., No. 89 (German, with English summary). · Zbl 0359.65093
[16] Thomas Y. Hou and Xiao-Hui Wu, A multiscale finite element method for elliptic problems in composite materials and porous media, J. Comput. Phys. 134 (1997), no. 1, 169 – 189. · Zbl 0880.73065
[17] S. M. Kozlov, Averaging of differential operators with almost periodic rapidly oscillating coefficients, Mat. Sb. (N.S.) 107(149) (1978), no. 2, 199 – 217, 317 (Russian).
[18] Olga A. Ladyzhenskaya and Nina N. Ural’tseva, Linear and quasilinear elliptic equations, Translated from the Russian by Scripta Technica, Inc. Translation editor: Leon Ehrenpreis, Academic Press, New York-London, 1968. · Zbl 0164.13002
[19] J.-L. Lions and E. Magenes, Problèmes aux limites non homogènes et applications. Vol. 1, Travaux et Recherches Mathématiques, No. 17, Dunod, Paris, 1968 (French). J.-L. Lions and E. Magenes, Non-homogeneous boundary value problems and applications. Vol. I, Springer-Verlag, New York-Heidelberg, 1972. Translated from the French by P. Kenneth; Die Grundlehren der mathematischen Wissenschaften, Band 181.
[20] J. F. Mccarthy, Comparison of fast algorithms for estimating large-scale permeabilities of heterogeneous media, Transport in Porous Media 19 (1995), 123-137.
[21] S. Moskow and M. Vogelius, First order corrections to the homogenized eigenvalues of a periodic composite medium. A convergence proof, Proc. Roy. Soc. Edinburgh Sect. A. 127 (1997), 1263-1299. CMP 98:06 · Zbl 0888.35011
[22] P. M. de Zeeuw, Matrix-dependent prolongations and restrictions in a blackbox multigrid solver, J. Comput. Appl. Math. 33 (1990), no. 1, 1 – 27. · Zbl 0717.65099
This reference list is based on information provided by the publisher or from digital mathematics libraries. Its items are heuristically matched to zbMATH identifiers and may contain data conversion errors. It attempts to reflect the references listed in the original paper as accurately as possible without claiming the completeness or perfect precision of the matching.